Alert archive / California / Freeze Warnings in 2018

Freeze Warning 3, NWS San Francisco Bay Area, CA

December 2, 20186 counties in California

NWS San Francisco Bay Area, CA issued this freeze warning at Dec 2, 2018, 4:50 PM PST for 6 counties in California. It took effect at Dec 3, 2018, 1:00 AM PST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 2, 2018, 4:50 PM PST (00:50 UTC)
In effect from
Dec 3, 2018, 1:00 AM PST
Expired
Dec 3, 2018, 4:14 AM PST
In force
3 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, Napa County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 78 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 0.8 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2018-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2018-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

011 
WWUS76 KMTR 030050
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
450 PM PST Sun Dec 2 2018

CAZ506-031700-
/O.NEW.KMTR.FZ.W.0003.181203T1100Z-181203T1700Z/
North Bay Interior Valleys-
Including the cities of Santa Rosa, South Santa Rosa, Napa, 
San Rafael, Petaluma, Novato, and Rohnert Park
450 PM PST Sun Dec 2 2018

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM PST MONDAY...

The National Weather Service in San Francisco has issued a Freeze
Warning, which is in effect from 3 AM to 9 AM PST Monday.

* TEMPERATURES...Low temperatures 27 to 32.

* TIMING...3 AM to 9 AM PST Monday morning.

* IMPACTS...Freezing or sub-freezing temperatures can damage or
  kill plants sensitive to cold weather and damage unprotected
  outdoor plumbing. Please make sure your animals have a warm 
  shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

CAZ510-031700-
/O.NEW.KMTR.FZ.W.0003.181203T1100Z-181203T1700Z/
East Bay Interior Valleys-
Including the cities of Concord, Antioch, Livermore, 
Walnut Creek, Pleasanton, Pittsburg, and San Ramon
450 PM PST Sun Dec 2 2018

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM PST MONDAY...

The National Weather Service in San Francisco has issued a Freeze
Warning, which is in effect from 3 AM to 9 AM PST Monday.

* TEMPERATURES...Low temperatures 28 to 32.

* TIMING...3 AM to 9 AM PST Monday morning.

* IMPACTS...Freezing or sub-freezing temperatures can damage or
  kill plants sensitive to cold weather and damage unprotected
  outdoor plumbing. Please make sure your animals have a warm 
  shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

CAZ516-031700-
/O.NEW.KMTR.FZ.W.0003.181203T0900Z-181203T1700Z/
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Including the cities of Greenfield and King City
450 PM PST Sun Dec 2 2018

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PST MONDAY...

The National Weather Service in San Francisco has issued a Freeze
Warning, which is in effect from 1 AM to 9 AM PST Monday.

* TEMPERATURES...Low temperatures 25 to 32.

* TIMING...1 AM to 9 AM PST Monday morning.

* IMPACTS...Freezing or sub-freezing temperatures can damage or
  kill plants sensitive to cold weather and damage unprotected
  outdoor plumbing. Please make sure your animals have a warm 
  shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
1 follow-up statement
594 
WWUS76 KMTR 031214
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
414 AM PST Mon Dec 3 2018

CAZ506-510-516-031315-
/O.CAN.KMTR.FZ.W.0003.000000T0000Z-181203T1700Z/
North Bay Interior Valleys-East Bay Interior Valleys-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Including the cities of Santa Rosa, South Santa Rosa, Napa, 
San Rafael, Petaluma, Novato, Rohnert Park, Concord, Antioch, 
Livermore, Walnut Creek, Pleasanton, Pittsburg, San Ramon, 
Greenfield, and King City
414 AM PST Mon Dec 3 2018

...FREEZE WARNING IS CANCELLED...

The National Weather Service in San Francisco has cancelled the
Freeze Warning.

An increase in high level clouds have kept temperatures slightly
warmer across the region this morning. Thus, widespread freezing 
conditions are no longer expected across the interior valleys. 

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this freeze warning went out at Dec 2, 3:00 PM PST, 1 hour 50 minutes earlier.

Area forecast discussion, Dec 2, 3:00 PM PST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
300 PM PST Sun Dec 2 2018

.SYNOPSIS...Dry and seasonably cool weather is forecast through
Monday. The next storm system is forecast to track to the
southeast offshore during the middle part of the week. This
system will likely bring periods of rain to our region from
Tuesday through early Thursday. Dry weather is expected to return
by Friday, with additional rainfall expected next weekend.

&&

.DISCUSSION...As of 1:59 PM PST Sunday...Skies are clear across
the district, except for some cumulus cloud buildups along the
ridge lines. Temperatures are running cooler than yesterday at
this time with readings in the 50s. Chilly temperatures are
expected tonight, especially in inland valley locations where
lower to mid 30s will be common. Lows Tuesday morning will be more
mild as increasing clouds are expected out ahead of the next
storm system.

This storm system is still on track to affect the area late
Tuesday into Wednesday. Latest model guidance still keeps the core
of the associated upper low offshore, with the bulk of the
expected precipitation expected to fall from Big Sur southward.
Rain is forecast to begin along the coast late Tuesday night, and
spread inland as the low nears, and then moves south along the
coast. Showers to taper off on Thursday when the system finally
pushes inland over Southern California. Storm-total rainfall
estimates from late Tuesday through early Thursday give up to 3
inches in the Santa Lucias, but roughly 0.5 to 1.5 inches
elsewhere.

Friday is expected to be dry. Then a weak system moving across
Northern California could bring shower chances to the area on
Saturday. A stronger system is now forecast to come in on Sunday
and bring wet and unsettled conditions to the state.

&&

.AVIATION...As of 3:00 PM PST Sunday...For 00Z TAFs. High
clouds streaming out ahead of an approaching cold front will
continue through tonight...otherwise mainly clear skies will
prevail. Have included a tempo group for patchy fog over KSTS for
Monday morning however confidence is low. The next weather system
is forecast to arrive after 03z Tuesday therefore have also
included a prob30 group for light rain for KSFO and KOAK.

Vicinity of KSFO...VFR conditions and generally light winds
expected through the period. High clouds will gradually increase
through tonight as a frontal system approaches. Have introduced
the probability of light rain at the tail end of the forecast
period.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...VFR conditions and generally light winds
expected through the forecast period. High clouds will gradually
increase through tonight as a frontal system approaches.

&&

.MARINE...as of 02:25 PM PST Sunday...Northerly winds will turn
east to southeasterly tonight ahead of  an approaching frontal
system that will move through the region on Tuesday. These
southeasterly winds will begin increasing Monday  night and
persist through Tuesday night. As the system exits the  waters
Thursday, winds will shift back to the northwest.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...NONE.

&&

PUBLIC FORECAST: Sims
AVIATION: CW
MARINE: CW

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 9:12 AM PSTSmall Craft AdvisoryMTR5 hr

Nearby

Freeze Warnings in California, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.